Advertisement

Asymptotically Good Towers of Global Fields

  • Farshid Hajir
  • Christian Maire
Part of the Progress in Mathematics book series (PM, volume 202)

Abstract

The study of the maximal p -extension of a global field k unram­ified everywhere and totally split at a finite set of places of k has at least two important applications: it gives information on the asymptotic behav­ior of discriminants versus degree in the number field case (as measured by the Martinet constant a(t)), and on the relationship between genus and the number of places of degree one (for large genus) in the function field case (as measured by the Ihara constant A(q)). We survey recent work on class-field­theoretical constructions of towers of global fields which are optimal for the study of these phenomena, including best known examples in both settings; these contain, among others, an infinite unramified tower of totally complex number fields with small root discriminant improving Martinet’s record. We show that allowing wild ramification to limited depth leads to asymptoti­cally good towers. However, we demonstrate also that the investigation of the infinitude of these towers involves difficulties absent in the tame case.

Keywords

Galois Group Function Field Number Field Field Case Global Field 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    W. Aitken and F. Hajir, Some asymptotically good towers of function fields, in preparation.Google Scholar
  2. 2.
    B. Angles and C. Maire, A note on tamely ramified towers of global functions fields, Preprint, 1999.Google Scholar
  3. 3.
    V. G. Drinfeld and S. G. Vladut, Number of points of an algebraic curve, Funct. Anal 17 (1983), 53–54.Google Scholar
  4. 4.
    N. Elkies, Explicit Modular Towers, Proceedings of the Thirty-Fifth Annual Aller-ton Conference on Communication, Control and Computing (1997, T. Basar and A. Vardy, eds), Univ. of Illinois at Urbana-Champaign 1998, pp. 23–32.Google Scholar
  5. 5.
    N. Elkies, A. Kresch, B. Poonen, J. Wetherell and M. Zieve, Curves of every genus with many points II: asymptotically good families, in preparation.Google Scholar
  6. 6.
    G. Frey, E. Kani and H. Völklein, Curves with infinite K-rational geometric funda­mental group in Aspects of Galois Theory (Gainesville, FL, 1996), 85–118, London Math. Soc. Lecture Note Ser., 256, Cambridge Univ. Press, Cambridge, 1999, 46 (1994), 467–476.Google Scholar
  7. 7.
    A. Garcia and H. Stichtenoch, A tower of Artin-Schreier extensions of function fields attaining the Drinfeld-Vladut bound, Invent. Math. 121 (1995), 211–222.zbMATHGoogle Scholar
  8. 8.
    N. L. Gordeev, Infinitude of the number of relations in the Galois group of the maximal p-extension of a local field with restricted ramification, Math. USSR 18 (1982), 513–524.zbMATHCrossRefGoogle Scholar
  9. 9.
    K. Haberland, Galois cohomology of algebraic number fields, V.E.B. Deutscher Verlag der Wissenschaften, 1970.Google Scholar
  10. 10.
    F. Hajir and C. Maire, Tamely ramified towers and discriminants bounds for number fields,Comp. Math., to appear.Google Scholar
  11. 11.
    F. Hajir and C. Maire, Tamely ramified towers and discriminants bounds for number fields II, Preprint, 2000.Google Scholar
  12. 12.
    F. Hajir and C. Maire, Extensions of number fields with wild ramification of bounded depth, Preprint, 2000.Google Scholar
  13. 13.
    D. R. Hayes, Explicit class field theory for rational function fields, Trans. Amer. Math. Soc. 189 (1974), 77–91.MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Y Ihara, Some remarks on the number of rational points of algebraic curves over finite fields, J. Fac. Sci. Tokyo 28 (1981), 721–724.Google Scholar
  15. 15.
    H. Koch, Galoissche Theorie der p-Erweiterungen, VFB Deutscher Verlag der Wis­senschaften, Berlin, 1970.Google Scholar
  16. 16.
    T. Kondo, Algebraic number fields with the discriminant equal to that of quadratic number field, J. Math. Soc. Japan 47 (1995), 31–36.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    W. W. Li and H. Maharaj, Coverings of curves with asymptotically many rational points, Preprint, 1999.Google Scholar
  18. 18.
    J. Martinet, Tours de corps de classes et estimations de discriminants, Invent. Math. 44 (1978), 65–73.MathSciNetzbMATHGoogle Scholar
  19. 19.
    H. Niederreiter and C. Xing, Towers of global function fields with asymptotically many rational places and an improvement on the Gilbert-Varshamov bound, Math. Nach 195 (1998), 171–186.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    H. Niederreiter and C. Xing, A counterexample to Perret’s conjecture on infinite class field towers for global function fields, Finite Fields Appl. 5 (1999), 240–245.MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    H. Niederreiter and C. Xing, Curve sequences with asymptotically many rational points in Applications of Curves Over Finite Fields (ed. M. Fried) Contemp. Math. vol. 245, American Math. Soc., 1999.Google Scholar
  22. 22.
    A. M. Odlyzko, Lower bounds for discriminants of number fields II, Tokoku Math. J. 29 (1977), 209–216.Google Scholar
  23. 23.
    ]A. M. Odlyzko, Bounds for discriminants and related estimates for class numbers, regulators and zeros of zeta functions: a survey of recent results,Sém. de Théorie des Nombres, Bordeaux 2 (1990), 119–141.MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    M. Perret, Tours ramifiées infinies de corps de classes, J Number Theory 38 (1991), 300–322.MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    G. Poitou, Minorations de discriminants (d’aprés A. M. Odlyzko), Séminaire Bour­baki, Vol. 1975/76, 28ème année, Exp. No. 479, pp. 136–153, Lecture Notes in Math. 567, Springer-Verlag, 1977.Google Scholar
  26. 26.
    P. Roquette, On Class field towers, in Algebraic Number Theory, ed. J. Cassels, A. Fröhlich, Academic Press, 1980.Google Scholar
  27. 27.
    R. Schoof, Algebraic curves over IF2 with many rational points, J. Number Theory 41 (1992), 6–14.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    R. Schoof, Infinite class field towers of quadratics fields, J. Reine Angew. Math. 372 (1986), 209–220.MathSciNetzbMATHGoogle Scholar
  29. 29.
    J.-P. Serre, Corps locaux, Hermann, Paris, 1962.zbMATHGoogle Scholar
  30. 30.
    J.-P. Serre, Minorations de discriminants, note of October 1975, published on pp. 240–243 in vol. 3 of Jean-Pierre Serre, Collected Papers, Springer-Verlag, 1986.Google Scholar
  31. 31.
    J.-P. Serre, Rational Points on Curves Over Finite Fields, Harvard Course Notes by F. Gouvea (unpublished), 1985.Google Scholar
  32. 32.
    H. M. Stark, Some effetive cases of the Brauer-Siegel theorem, Invent. Math. 23 (1974), 135–152.zbMATHGoogle Scholar
  33. 33.
    A. Temkine, Hilbert class field towers of function fields over finite fields and lower bounds for A(q), Preprint, 1999.Google Scholar
  34. 34.
    M. A. Tsfasman and S. G. Vladut, Asymptotic properties of global fields and gener­alized Brauer-Siegel Theorem, Prétirage 98–35, Institut Mathématiques de Luminy, 1998.Google Scholar
  35. 35.
    M. A. Tsfasman, S. G. Vladut and T. Zink, Modular curves, Shimura curves and Goppa codes better than the Varshamov-Gilbert bound,Math. Nach. 109 (1982), 21–28.MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    K. Wingberg, Galois groups of local and global type, J. reine angew. Math. 517 (1999), 223–239.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2001

Authors and Affiliations

  • Farshid Hajir
    • 1
  • Christian Maire
    • 2
  1. 1.Department of MathematicsCalifornia State UniversitySan MarcosUSA
  2. 2.Department A2XUniversity of Bordeaux ITalenceFrance

Personalised recommendations